In the news

Science behind products

Advice

What's in my cosmetics

Hot topics

Baffled by technical terms and jargon?
Use this section to understand what it all means.
Select a topic alphabetically:
A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
or Search for the topic
HomeIn the newsDry Shampoo and alleged hair loss

Dry Shampoo and alleged hair loss


You may have read stories regarding a young lady who has reported scalp irritation and hair loss after using dry shampoo and be worried about the safety of similar products. Whilst we cannot comment on this specific case, it is very upsetting for the lady concerned and we hope she quickly makes a full recovery.


We would like to reassure the very many people who use these types of products that any reactions to dry shampoos are extremely rare, especially reactions involving possible hair loss. While hair loss could occur at the same time as a dry shampoo is being used, the loss may actually be caused by something else. The main ingredient in dry shampoos is a type of starch powder from rice that simply absorbs hair oils; it and the other ingredients are used safely in many other cosmetic products besides dry shampoos.


Dry shampoos are subject to the same strict European safety laws that govern all types of cosmetic products and the manufacturer must ensure the product is safe before placing it on the market. Each cosmetic product undergoes a safety assessment carried out by a qualified professional safety assessor who takes account of all of the ingredients as well as how the product is to be used, by whom and how often.


However, it is unfortunately true that on rare occasions people may react to a cosmetic product. If you do believe you have had a reaction to any product, you should stop using it and wash or rinse off any remaining product. You should always contact the manufacturer (careline or helpline numbers are provided on the pack) so that they are aware that someone has experienced a reaction to their product. They will then be able to advise you further on what action to take next. If the reaction persists or recurs or you are otherwise concerned you should consult your GP or other healthcare professional. This can be important if it happens that the reaction was not due to the product but was from some other cause.

Share